Missouri, 2007Hail and Damaging Wind in Missouri, September 18, 2007
September 18, 2007 · NWS EAX · 2 events in 2 counties and zones
An isolated severe thunderstorm produced wind damage and large hail, over portions of northwest Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced wind damage and large hail, over portions of northwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 18, 6:07 AM CST, 7 hours 38 minutes earlier.
Area forecast discussion, Sep 18, 6:07 AM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 AM CDT TUE SEP 18 2007
...UPDATED FOR AVIATION...
.DISCUSSION...
MAIN FOCUS IS ON PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS
AND OUR SEVERE POTENTIAL.
CONVECTION FORMED YESTERDAY ALONG A FRONTAL BOUNDARY IN THE NORTHERN
AND WESTERN PLAINS WITH THE ASSISTANCE OF A SHORTWAVE MOVING THROUGH
THE WEST CONUS TROUGH. DEEP LAYER MOISTURE DUE TO SUBTROPICAL PLUME
CONNECTION DID NOT HURT EITHER. CONVECTION SLOWLY PROGRESSED EAST
OVERNIGHT AS THE INITIATING SHORTWAVE LIFTED NORTHEAST INTO IOWA.
WHILE THE WAVE IS SHEARING APART IN THE STRONG SOUTHWEST FLOW...A
DECENT 50 KT H8 JET HAS HELPED KEEP THE CONVECTIVE LINE FUELED WITH
MOIST UNSTABLE AIR. HOWEVER...THE SHEARING SHORTWAVE...AND WINDS
PARALLEL TO THE CONVECTION...AND DRY AIR...ARE LIMITING THE PROGRESS
OF THE CONVECTION EAST. WILL LIKELY ONLY SEE STORMS IN THE FAR
NORTHWEST CORNER OF MISSOURI BY SUNRISE. RADAR TRENDS ARE CURRENTLY
BEARING THIS OUT.
FOR THE CONVECTION TO PUSH FARTHER EAST THAN NORTHEAST KANSAS AND
FAR NORTHWEST MISSOURI WILL REQUIRE A MORE SUBSTANTIAL PUSH THEN
WHAT THE SHEARING WAVE TO OUR NORTH CAN PROVIDE IN THIS SOUTHWEST
FLOW. THUS WE WILL BE WAITING FOR A SHORTWAVE IN THE FOUR CORNERS
REGION TO MOVE INTO THE PLAINS TODAY...INDUCING THE FLOW ALOFT TO
VEER AND THE CONVECTION TO SHIFT EAST. THIS WILL ALL TAKE PLACE IN
THE PREFRONTAL ENVIRONMENT AS THE SURFACE FRONT WILL HAVE MUCH OF
NEBRASKA TO MOVE THROUGH BEFORE IT ARRIVES IN NORTHWEST MISSOURI
LATE TONIGHT.
PREVIOUS FORECASTS HAVE FOCUSED THE BEST CHANCE FOR CONVECTION
ACROSS FAR NORTHERN MISSOURI FOR THIS AFTERNOON AND THIS EVENING.
THIS WAS DUE TO THE RIGHT ENTRANCE REGION OF THE H3 JET ALOFT...
ASSOCIATED WITH THE SHORTWAVE EXITING THE FOUR CORNERS...LIFTING
NORTHEAST INTO IOWA TODAY AND TONIGHT. THIS LOGIC CONTINUES TO HOLD
STRONG AS MOST RECENT RUNS OF THE GFS AND NAM-WRF STILL ADVERTISE
THIS.
SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THE AFTERNOON
CONVECTION. WHILE CLOUD COVER FROM THIS MORNINGS CONVECTION WILL
INHIBIT SOLAR INSULATION TODAY...MUCAPE VALUES OF 2000 J/KG OR
GREATER ARE STILL REASONABLE AS ACROSS AREAS NORTHWEST OF I-35 GIVEN
GOOD MIXING IN THE BOUNDARY LAYER...AND WARM AIR ADVECTION. 0-3KM
SHEAR WILL BE RANGING FROM 30 TO 35 KTS THIS AFTERNOON AND
EVENING...BUT WINDS WILL BE RUNNING FAIRLY UNIDIRECTIONAL AHEAD OF
THE APPROACHING SURFACE FRONT. MID LEVEL LAPSE RATES ARE GENERALLY
RATHER BENIGN...BUT DURING THE PEAK HEATING OF THE AFTERNOON THEY
COULD STEEPEN ENOUGH TO HELP SUPPORT STRONG UPDRAFTS. ALL THIS
IMPLIES THAT THIS AFTERNOON STORMS COULD DEVELOP AS INDIVIDUAL
SUPERCELLS BEFORE MERGING INTO MORE LINEAR CONVECTIVE ELEMENTS AS
THE AFTERNOON HOURS TRANSITIONS TO EVENING. OF COURSE THIS IS
PREDICATED ON THE IDEA THAT THIS MORNINGS CONVECTIVE DEBRIS DOES NOT
MUCK THINGS UP TOO MUCH. THIS ALL TRANSLATES INTO THE PRIMARY
THREATS FOR TODAY AND TONIGHT BEING MARGINALLY SEVERE HAIL AND
STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO BE A CONCERN...ESPECIALLY
IF STORMS BEGIN TO TRAIN.
THE FRONT WILL WASHOUT ACROSS MISSOURI WEDNESDAY AS THE TROUGH
RELOADS ON THE WEST COAST...ALLOWING RIDGING TO RETURN TO THE LOWER
MISSOURI RIVER VALLEY. AS THE FRONT WASHES OUT PRECIPITATION WILL
CONTINUE TO THREATEN THE REGION WEDNESDAY. WEDNESDAY NIGHT WILL SEE
A WEAK WARM FRONT SLOWLY SLIDE NORTH. HAVE CONTINUED TO CARRY THE
CHANCE AND SLIGHT CHANCE POPS WEDNESDAY NIGHT AND INTO THURSDAY DUE
TO WEAK CONVERGENCE AND ISENTROPIC LIFT ALONG THIS BOUNDARY...WITH
LITTLE TO NO CAP IN PLACE.
CUTTER
&&
.AVIATION...
FOR THE 12Z TAFS...STRONG LOW LEVEL WIND SHEAR (50 KNOTS AT 2KFT
AGL) WILL PERSIST FOR ANOTHER COUPLE OF HOURS BEFORE MIXING BREAKS
THROUGH WHAT LITTLE INVERSION EXISTS. WINDS WILL RESUME BACK TO
YESTERDAYS SPEEDS...AVERAGING 15 TO 20 KNOTS WITH GUSTS UPWARDS OF
26 TO 28 KNOTS. WINDS SHOULD SLACKED QUICKLY TOWARD 00Z AS THE
SURFACE LOW APPROACHES AND THE PRESSURE GRADIENT LOOSENS.
PRECIPITATION WILL HOLD WELL WEST OF THE TERMINALS FOR MOST OF THE
DAY WITH VFR CONDITIONS PREVAILING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DECAYING COLD FRONT DURING THE LATE
AFTERNOON/EVENING HOURS...WITH THE BEST CHANCE FURTHER NORTHWEST
TOWARD ST. JOSEPH. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION
EARLY ON (22 TO 02Z)...WITH ACTIVITY EXPECTED TO WEAKEN STEADILY BY
MID EVENING.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 18, 11:49 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT TUE SEP 18 2007
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1249 PM CDT TUE SEP 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF EASTERN
KANSAS THIS AFTERNOON AND WILL CONTINUE TO MOVE TO THE NORTHEAST.
ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING AS
SKIES HAVE CLEARED AHEAD OF A SOUTHEASTWARD MOVING FRONT ACROSS
CENTRAL NEBRASKA AND KANSAS. WHILE THE MAIN SEVERE THREAT WILL LIKELY
REMAIN WEST OF THE FORECAST AREA...THERE IS THE POSSIBILITY FOR
A FEW ISOLATED STRONG TO SEVERE STORMS TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY NORTH AND WEST OF A LINE FROM KANSAS CITY TO
PRINCETON. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THESE STORMS.
SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE REGION OVERNIGHT AS
THE AFOREMENTIONED COLD FRONT MOVES INTO MISSOURI AND STALLS.
INSTABILITY AND UPPER LEVEL SUPPORT ARE EXPECTED TO WEAKEN
SIGNIFICANTLY DURING THE LATE EVENING HOURS...SO THE THREAT OF SEVERE
WEATHER IS NOT EXPECTED LAST ALL NIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE REGION WEDNESDAY AND
WEDNESDAY NIGHT AS THE COLD FRONT THAT DISSIPATED REFORMS AS A WARM
FRONT LIFTING NORTH. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME DUE TO A LACK OF SHEAR AND INSTABILITY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING. IT
IS TOO EARLY AT THE MOMENT TO DETERMINE ANY SEVERE THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING IN
AREAS ALONG AND WEST OF A LINE FORM KANSAS CITY TO PRINCETON.
DEROCHE
Thunderstorm Wind, Andrew
- When
- September 18, 1:45 PM CST
- Where
- Andrew County, 1.27 mi WSW of Cosby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -94.700
Large maple tree uprooted and a large locust tree was shattered. Large tree limbs down with other trees as well.
Hail, De Kalb
- When
- September 18, 3:15 PM CST
- Where
- De Kalb County, Clarksdale
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -94.570
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 18, 2007$213,000 · 65 kt wind · 22 events
- Damaging Winds in Iowa, September 18, 2007$45,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 18, 2007$29,000 · 61 kt wind · 11 events
- Damaging Winds in Iowa, September 18, 2007$20,000 · 69 kt wind · 12 events
- Damaging Winds in Wisconsin, September 18, 2007$25,000 · 65 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, September 18, 2007$12,000 · 1 in hail · 7 events
- High Surf in Hawaii, September 18 to 22, 20078 events
- Damaging Winds in Iowa, September 18, 200756 kt wind · 5 events
- Hail in Kansas, September 18, 20070.75 in hail · 4 events
- Drought in Wisconsin, September 18 to 30, 20073 events
- Drought in Minnesota, September 18 to 30, 20072 events
- Flooding in Puerto Rico, September 18, 2007$7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59874, 59880.